Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 20, 2017, 11:23 PM EDT for Guilford County, Randolph County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 11:23 PM EDT (03:23 UTC)
- Expired
- May 21, 2017, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS52 KRAH 210323
FFWRAH
NCC081-151-210630-
/O.NEW.KRAH.FF.W.0003.170521T0323Z-170521T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1123 PM EDT SAT MAY 20 2017
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northeastern Randolph County in central North Carolina...
Central Guilford County in central North Carolina...
* Until 230 AM EDT
* At 1122 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greensboro, High Point, McLeansville, Archdale, Pleasant Garden,
Jamestown, Climax, Forest Oaks, Lake Townsend and Lake Jeanette
Marina.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3609 7960 3578 7960 3591 7999 3617 7997
3618 7972
$$
771 follow-up statement
102
WGUS72 KRAH 210428
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1228 AM EDT SUN MAY 21 2017
NCC081-151-210438-
/O.CAN.KRAH.FF.W.0003.000000T0000Z-170521T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-Guilford NC-
1228 AM EDT SUN MAY 21 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANDOLPH AND CENTRAL
GUILFORD COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3609 7960 3578 7960 3591 7999 3617 7997
3618 7972
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:09 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 20, 9:09 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 909 PM EDT Sat May 20 2017 .SYNOPSIS... A backdoor cold front will settle southwest through central NC tonight, stalling over the Southern Piedmont and Sandhills Sunday. Cooler high pressure will build into NC from New England tonight and Sunday. Low pressure and a cold front will approach from the west Sunday night, then move slowly east into central NC Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 909 PM Saturday... An isolated severe thunderstorm is possible through 1200 AM for north-central NC... A cold front was surging to the southwest across central NC this evening. The front at 800 PM extended from Roxboro to Raleigh to Clinton, moving in backdoor fashion toward the Sandhills and western Piedmont. Winds increase from the NE with the frontal passage and the temperatures drop about 5-7 degrees in an hour. The 800 PM readings ranged from 68 at Roanoke Rapids to 77 at Louisburg, to 83 at RDU and GSO. Only an isolated shower or two have been observed associated with the front, with deep convection confined to VA and along the Coast, which has since moved offshore or dissipated. Scattered convection over southern VA, with at least one severe storm, just NE of Danville VA appear to the the area to watch over the next few hours. The latest data suggests that moisture convergence/pooling along with the highest CAPE should be focused along the westward moving cold front. This would place areas from Roxboro and Raleigh west to the Triad in play for higher POP for scattered convection. Elsewhere, cooler and more stable air should continue to advect into the Coastal Plain from off the Atlantic essentially shutting down convection threat for the Coastal Plain (with the exception Sampson County where the cold front was still to push through). We will carry 20-50 POP (highest in the north-central Piedmont, with 10 POP in the far NE from Goldsboro up the Interstate 95 corridor. Post-frontal low overcast will lag the front later tonight, but will spread in from the NE overnight in all but the SW zones. Lows generally 60-68 NE to SW. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 345 PM Saturday... The cold front is forecast to have settled to a position just to the SW of the RAH CWA, or perhaps over the far srn Piedmont, by 12Z Sunday, with a following surface ridge axis extending SWwd from a parent 1030 mb high along the nrn Middle Atlantic coast. Associated CAD and widespread low overcast trapped beneath a strong inversion should consequently be firmly entrenched across central NC through early Sunday, with a gradual Nwd retreat of the front, and associated lifting and scattering of the low overcast through the afternoon. There is a relative high degree of confidence that the warm sector will consequently expand across srn NC Sun afternoon, where temperatures will likely warm well into the (mid-upper) 80s; and there is a similarly high degree of confidence that the low overcast and continued cool conditions in the 60s to near 70 degrees will linger over the far nrn Piedmont. In between, however, in or just south of the larger metropolitan areas, there is large temperature bust potential of 15-20 degrees. Precipitation, in the form of light rain/showers, will be favored along and north of the front early Sun, then become favored along it over srn NC, and with an increasingly deep convective character, by Sun afternoon. A series of disturbances in SW flow aloft, including some convectively-generated or enhanced ones from upstream convection over the lower MS Valley, will track across the Carolinas later Sun and Sun night; and these will promote the development and slow Ewd progression of a band or bands of showers and storms into the western half of the RAH CWA overnight, with a half to one inch of rain probable there by 12Z Mon, and with much lower to nil amounts east of U.S. Hwy 1. Otherwise, areas of low overcast will redevelop, or lower where they remain throughout the day Sunday, by late evening. Near steady overnight temperatures in the middle to upper 60s are expected. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 245 PM EDT Saturday... A long wave trof amplifying over the central CONUS will provide us with active weather featuring a couple of frontal passages with below-normal temperatures and potentially 2+ inches of rain across central NC through mid week. An initial front will be moving across the mountains on Monday, with prefrontal convection increasing across the western piedmont during the morning and shifting to the east by mid afternoon. Thunder will accompany the system, but severe potential is low with only modest shear (30Kts of low level flow) and instability (mid level lapse rates <6K/km in warm southwest flow limiting CAPE to ~500J/kg... mainly in the east). Will have 80% PoPs transitioning across the area with the front and rainfall ranging from 0.5 to 1.0 inches through Monday night, although localized heavier showers accompanying storms could double that amount. Highs will range from the mid 70s west to some very low 80s in the east where frontal passage will be later. Even as the front moves offshore, a mid level wave will lift out of the Gulf in deep southwest flow and ride northeast into the area quickly on Tuesday. Will lean towards higher chance PoPs through Tuesday night considering that both ECMWF and GFS are converging on some variation of this scenario. Post-fropa and with continued heavy cloudiness, expect highs mainly in the mid 70s. A cutoff low digs south into the Tennessee Valley, pushing another front towards the area approaching on Wednesday. Drying and cooling in the mid levels will produce a thermal profile more conducive to strong storms Wednesday into Wednesday night, will bear watching and will bump PoPs up a bit through the period. We'll see proper dry slotting ahead of the cutoff low Thursday, with potential for wrap around showers/isolated thunder...mainly across the north...as the low lifts into the mid Atlantic Thursday night. Then, finally, a dry forecast for Friday and Saturday as high pressure builds in from the west. Highs Wednesday through Friday will be mainly in the mid to upper 70s...with some airmass moderation on Saturday edging us back towards normal...low to mid 80s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 909 PM Saturday... The backdoor cold front coming in from the NE had passed by KRWI and will pass over KRDU before 02z/this evening. The front is expected to reach KFAY and KGSO between 03z and 05z, then KINT by 06Z or 07Z. There is a chance of showers/storms, mainly at KINT/KGSO/KFAY through 06Z/tonight, then post-frontal IFR-MVFR CIGS will develop within a few hours of the frontal passage. Those ceilings will generally persist through late morning and early afternoon, before lifting out to MVFR or IFR CIGS at all but the KINT/KGSO areas. These sites may remain IFR to MVFR CIGS through the day. If not, the IFR CIGS and VSBYS with showers/fog will spread back into the KINT/KGSO areas by nightfall Sunday. Outlook: Showers and a few thunderstorms with IFR to MVFR CIGS and VSBYS are expected Sunday night and Monday as a slow moving cold front moves over the region. The unsettled period is expected to last off and on through Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...MWS LONG TERM..MLM AVIATION...BSD
Hazardous weather outlook, May 20, 4:29 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 429 PM EDT Sat May 20 2017 NCZ038>040-073>077-083>086-088-089-212030- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 429 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. NCZ007>011-021>028-041>043-078-212030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne- 429 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few strong to severe storms are possible this afternoon, as a cold front settles slowly south into the area. The main threat will be damaging straight line winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 9:08 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
908 PM EDT SAT MAY 20 2017
NCZ007-210200-
Person NC-
908 PM EDT SAT MAY 20 2017
...A strong thunderstorm will affect portions of northern Person
County Until 1000 PM EDT...
At 907 PM EDT, Doppler radar was tracking A strong thunderstorm over
Turbeville, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.
Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir, Hyco Marina and Hyco
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
If on or near Hyco Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3647 7879 3643 7880 3633 7904 3652 7914
3654 7914 3654 7886
TIME...MOT...LOC 0107Z 331DEG 13KT 3661 7906
BSDSpecial weather statement, May 20, 9:23 PM EDT, 2 hours before
Special Weather Statement National Weather Service Raleigh NC 923 PM EDT SAT MAY 20 2017 NCZ039-074-075-210200- Randolph NC-Moore NC-Montgomery NC- 923 PM EDT SAT MAY 20 2017 ...A strong thunderstorms will affect portions of south central Randolph...northwestern Moore and northeastern Montgomery Counties Until 1000 PM EDT... At 921 PM EDT, Doppler radar was tracking strong thunderstorms 7 miles northeast of Biscoe, or 12 miles northeast of Troy, moving northwest at 5 mph. Half inch hail and wind gusts up to 45 mph will be possible with these storms. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with these storms. Locations impacted include... Biscoe, Seagrove, Robbins, Star, Steeds and Ulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 45 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3546 7955 3532 7968 3549 8004 3566 7985 TIME...MOT...LOC 0121Z 126DEG 6KT 3544 7969 77
Special weather statement, May 20, 9:25 PM EDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Raleigh NC 925 PM EDT SAT MAY 20 2017 NCZ021-210230- Forsyth NC- 925 PM EDT SAT MAY 20 2017 ...A strong thunderstorm will affect portions of northeastern Forsyth County Until 1030 PM EDT... At 924 PM EDT, Doppler radar was tracking A strong thunderstorm near Kernersville, or 7 miles northeast of Winston-Salem, moving northwest at 10 mph. Dime size hail and wind gusts up to 45 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Winston-Salem, Walkertown, Rural Hall, Belews Lake and Stanleyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 45 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3626 8007 3617 8005 3613 8023 3626 8036 TIME...MOT...LOC 0124Z 157DEG 8KT 3618 8017 77
Special weather statement, May 20, 9:58 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
958 PM EDT SAT MAY 20 2017
NCZ021-022-210300-
Guilford NC-Forsyth NC-
958 PM EDT SAT MAY 20 2017
...An area of showers and strong thunderstorms will affect portions
of northwestern Guilford and eastern Forsyth Counties Until 1100 PM
EDT...
At 957 PM EDT, Doppler radar was tracking An area of showers and
strong thunderstorms near Kernersville, or 7 miles northeast of
Winston-Salem, moving north at 15 mph.
Half inch hail and wind gusts up to 45 mph will be possible with
these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Winston-Salem, High Point, Kernersville, Stokesdale, Walkertown,
Rural Hall, Stanleyville, Belews Lake, Sedge Garden and Colfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3626 8001 3602 7994 3602 8011 3603 8017
3626 8031
TIME...MOT...LOC 0157Z 163DEG 15KT 3615 8014
77Special weather statement, May 20, 10:02 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1002 PM EDT SAT MAY 20 2017
NCZ038>040-074-075-210330-
Chatham NC-Randolph NC-Davidson NC-Moore NC-Montgomery NC-
1002 PM EDT SAT MAY 20 2017
...An area of showers and thunderstorms will affect portions of
Randolph...Moore and northeastern Montgomery Counties Until 1130 PM
EDT...
At 959 PM EDT, Doppler radar was tracking An area of showers and
strong thunderstorms extending from Cameron and Carthage to
Seagrove, moving northwest at 15 mph.
Heavy rain and minor flooding will be possible with these storms.
Locations impacted include...
Asheboro, Randleman, Carthage, North Carolina Zoo, Biscoe, Seagrove,
Whispering Pines, Ramseur, Denton and Franklinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 8024 3591 7984 3591 7979 3535 7927
3529 7920 3527 7922 3524 7917 3522 7916
3530 7978
TIME...MOT...LOC 0159Z 153DEG 11KT 3555 7976
PWBSpecial weather statement, May 20, 11:11 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1111 PM EDT SAT MAY 20 2017
NCZ022-039-210415-
Guilford NC-Randolph NC-
1111 PM EDT SAT MAY 20 2017
...Thunderstorms with very heavy rain over northeast Randolph County
and southern Guilford County...
At 1106 PM EDT, Doppler radar was tracking thunderstorms with very
heavy rain over Randleman, moving north at 30 mph. Additional
thunderstorms with very heavy rain were located 5 miles east of High
Point, moving north at 25 mph. These storms will affect much of
northern Randolph and southern Guilford County through 1230 am.
Locations impacted include... Randleman, Pleasant Garden, Liberty,
and Franklinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 7970 3577 7956 3571 7977 3619 8003
3625 7981
TIME...MOT...LOC 0306Z 161DEG 28KT 3583 7971
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:38 PM EDT | Special Weather Statement | RAH | Guilford | 37 min |
| May 20, 9:08 PM EDT | Special Weather Statement | RAH | Person | 52 min |
| May 20, 9:13 PM EDT | Severe Thunderstorm Warning | RAH | Person | 23 min |
| May 20, 9:23 PM EDT | Special Weather Statement | RAH | Montgomery | 37 min |
| May 20, 9:25 PM EDT | Special Weather Statement | RAH | Forsyth | 65 min |
| May 20, 9:58 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| May 20, 10:02 PM EDT | Special Weather Statement | RAH | Moore, Randolph | 88 min |
| May 20, 10:04 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| May 20, 11:11 PM EDT | Special Weather Statement | RAH | Guilford | 64 min |
| May 20, 11:45 PM EDT | Special Weather Statement | RAH | Guilford | 75 min |
| May 21, 6:51 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 54 min |
| May 21, 7:22 PM EDT | Special Weather Statement | RAH | Stanly | 53 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.